No progress

Hi all, just an update really. Just see what your thoughts are. Diagnosed hypo in july and started on 25 mcg levothroxine. I was 50 in June. My tsh was 8.96 and ft4 was 12. I still feel completely rubbish, worse probably with awful aching joints and back, extreme fatigue and brain fog is worse. Anyway this week I had my blood test. They tried Tuesday but my veins are tiny and they kept collapsing. I went back yesterday and they managed it. I took advice from this forum and stopped taking levo last Sunday. When the blood test was rescheduled I didn't restart. Not sure if that was right? Would that make my joints worse, I have exercised this week, Monday I went netball training and Tuesday and Thursday I did a 35 minutes run on my treadmill. I normally try to do a run on Saturday but there is no way today as I feel rubbish. I have review with my gp on Wednesday. Will ask for all results and ranges. I didn't really expect to feel better on such a low dose but am upset to feel worse. I can hardly walk today. Sad face.

7 Replies

oldestnewest
  • Katy,

    Most people take Levothyroxine in the morning and it's advised you wait until after the blood draw to take your thyroxine. If you take it at night, skip the night time dose and take it after your blood draw. 24 hours is more than ample.

    25mcg isn't enough to improve your symptoms but can inhibit production of your own thyroid hormone so people sometimes feel a little worse initially. If you haven't restarted 25mcg you should do so and cut down the excercise until your TSH is lower as you are using up depleting T3, the active hormone needed in every cell in the body.

    Ask your GP to test ferritin, vitamin D, B12 and folate as hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • Thanks for your advice. I did restart the levo straight away. Although not sure how much difference 25 mcg will make. Am confused about exercise as have read that should exercise to keep motivated etc. I am used to exercise and next week the winter league for netball starts. I enjoy the team involve ment. Should I only exercise when my levels comfortable? That could take months. I am sure I will be enormous by then and too unfit to play. Should I try a couple of weeks without exercise? I walk to work 3 days a week so get some activity although it only takes 10 minutes. Am confused!

  • Katy, maybe you could restrict your excercise to netball and walking until your levels improve :) Hopfully your GP will raise your dose on Wednesday and you'll feel improvement soon.

  • Katynurse, doesn't matter how much exercise you do, it isn't going to stop you putting on weight once you're hypo. In fact, it might increase your weight gain.

    Exercising uses up your T3. In a person with a normally functioning thyroid, this isn't a problem because the thyroid can compensate for the T3 used. Yours can't, it is struggling as it is, so putting more strain on it, in the form of exercise, isn't going to help.

    If you use up all your T3 that your body is struggling to make from the T4 you are taking orally, you won't have any left for all your other bodily functions. T3 is needed by every single cell in the body. If they don't get it, the result, as you have found, is aching joints and back, extreme fatigue and brain fog, and generally feeling rubbish.

    T3 is also necessary for controlling weight. You can't lose weight if you don't have enough T3 (so if you are using it all up on exercising... etc etc etc). Forget all the talk about calories in vs calories out, etc, none of the rules apply when you are hypo. You have to learn to adapt to your new body and the new rules it imposes on you.

    And quite appart from all that, the weight gain that you will possibly experience with hypo (not everybody does) will probably not be fat, it will be water retention due to a lovely substance called mucin that accumulates Under our skin and traps the water. Exercise will not help that.

    I understand that you love your basketball and all the rest, and I am not saying that you should deprive yourself of your pleasures, because that does sap the moral and all that that applies. What I'm am saying is that you have to relearn to pace yourself in your 'new' body and know when enough is enough. Over-doing it will be counterproductive and painful. Know when to say no. lol

    Hope this has helped to dispell some of your confusion. I know how dreadfully confusing this can be in the beginning. The key is to educate yourself as much as possible - know your disease! Because the odds are that your doctor won't! S/he already has you on a dose that's much too low. Try and get an increase and see how it goes.

    Lots of luck and hugs, Grey

  • Thank you grey goose, that's tge best explanation I've had, I can understand completely. I will reduce the exercise until I get stable.

    I showed it to my husband and he understood too. There is so pressure on people these days to be fit and slim and there is the assumption you are over eating/not exercising if you are overweight.

    If thyroid people had very visible symptoms there may be less pressure. I am going to try to be easier on myself.

  • How ill can a person be, who is able to exercise like that?

  • How ill is ill? A deterioration from your normal state? I have always exercised, but the effort involved has become greater and recovery slower. That's how ill, a deterioration from my normal state.

You may also like...